Alert archive / Iowa / Tornado Warnings in 2025

Tornado Warning 13, NWS Omaha, NE

April 24, 2025Pottawattamie County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 24, 2025, 5:22 PM CDT for Pottawattamie County, Iowa. It was in force for 13 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2025, 5:22 PM CDT (22:22 UTC)
Expired
Apr 24, 2025, 5:35 PM CDT
In force
13 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 56 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 5:25 PM CDTHAIL 14 W Underwood, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.4 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WFUS53 KOAX 242222
TOROAX
IAC155-242300-
/O.NEW.KOAX.TO.W.0013.250424T2222Z-250424T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
522 PM CDT Thu Apr 24 2025

The National Weather Service in Omaha has issued a

* Tornado Warning for...
  Northwestern Pottawattamie County in southwestern Iowa...

* Until 600 PM CDT.

* At 522 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles southwest of Underwood, or 9 miles northeast of
  Council Bluffs, moving northeast at 10 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Underwood around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4129 9569 4136 9586 4151 9578 4151 9572
      4147 9564 4141 9554
TIME...MOT...LOC 2222Z 210DEG 11KT 4135 9575 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KG
1 follow-up statement
547 
WWUS53 KOAX 242235
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
535 PM CDT Thu Apr 24 2025

IAC155-242245-
/O.CAN.KOAX.TO.W.0013.000000T0000Z-250424T2300Z/
Pottawattamie IA-
535 PM CDT Thu Apr 24 2025

...THE TORNADO WARNING FOR NORTHWESTERN POTTAWATTAMIE COUNTY IS
CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, small hail and
gusty winds are still possible with this thunderstorm.

&&

LAT...LON 4129 9569 4136 9586 4151 9578 4151 9572
      4147 9564 4141 9554
TIME...MOT...LOC 2234Z 210DEG 11KT 4139 9572 

$$

KG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 24, 2:55 PM CDT, 2 hours 27 minutes earlier. Its key messages:

  • Scattered to numerous showers and storms will move through the area this afternoon and evening. Isolated severe weather and locally heavy rainfall are possible.
  • Friday afternoon through Saturday morning looks dry.
  • Thunderstorm chances return Sunday into Monday, with some severe weather threat, especially on Monday.
Area forecast discussion, Apr 24, 2:55 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
255 PM CDT Thu Apr 24 2025

.KEY MESSAGES...

- Scattered to numerous showers and storms will move through the
  area this afternoon and evening. Isolated severe weather and
  locally heavy rainfall are possible.

- Friday afternoon through Saturday morning looks dry.

- Thunderstorm chances return Sunday into Monday, with some
  severe weather threat, especially on Monday.

&&

.DISCUSSION...
Issued at 255 PM CDT Thu Apr 24 2025

...Remainder of this afternoon through tonight...

Synthesis of radar and satellite imagery as of 230 PM indicates
a vorticity maximum over central NE, which is supporting a
loosely organized shield of showers and thunderstorms across
portions of eastern NE. More vigorous convection has recently
developed just north of Hebron along an apparent surface
boundary that extends east-northeast through portions of
southeast NE and southwest IA. While considerable cloud debris
and marginal boundary-layer moisture content have limited air
mass destabilization so far today, filtered sunshine should
allow for further destabilization this afternoon along and south
of the surface boundary. That notion is consistent with latest
CAM guidance, which indicates a gradual uptick in thunderstorm
intensity later this afternoon into evening along or just south
of the I-80 corridor.

Locally backed surface winds along and just north of the surface
boundary are resulting in enhanced low-level hodograph curvature
with the current KOAX VWP indicating 0-1-km SRH of 200-250
m2/s2. A number of the CAM solutions indicate updraft helicity
swaths with the simulated storms, which is consistent with the
currently observed wind profile. So, despite the marginal
instability, the potential exists for embedded supercell
structures capable of hail up to quarter size, locally strong
wind gusts, and perhaps a brief tornado or two through 7 or 8
PM. Locally heavy rainfall is also possible.

Another round of showers and a few thunderstorms could move
through the area late tonight; though no severe weather is
expected with that activity.

...Friday and Saturday...

Mid-level ridging will build over the central U.S. while a
surface high progresses from the northern Plains into Great
Lakes region. That pattern evolution will allow a drier low-
level air mass to filter into the region Friday and Friday night
with no precipitation expected during that timeframe. By
Saturday, low-level moisture will begin to increase on the
backside of the surface high, with the forecast indicating 15-20%
PoPs across our western counties. High temperatures are expected
to be mainly in the 60s both days.

...Saturday night through Sunday night...

A prominent mid-level trough will progress through the Interior
West, encouraging the development of a surface low over the
northern or central High Plains on Sunday. As mentioned above,
low-level moisture will begin to increase by Saturday, with
that process being hastened by the development of a low-level
jet (LLJ) during this timeframe. The 12z global models suggest
that moisture increase coupled with steepening mid-level lapse
rates will promote air mass destabilization, with the potential
for periodic thunderstorm chances (peak PoPs of 40-60%) during
this time period. While specific details remain uncertain, a few
strong to severe storms appear possible.

Gusty south winds on Sunday will draw a warmer air mass into the
region with forecast highs in the 70s.

...Monday and Monday night...

The 12z models indicate a complex upper-air pattern evolution,
with an apparent lead shortwave trough progressing through the
northern Plains into upper MS Valley early in the day Monday.
That lead disturbance will then precede a neutral to positively
tilted trough, which will overspread the northern and central
Plains later Monday into Monday night. In response to those
upper-air developments, the primary surface low is expected to
develop from the northern Plains into upper Great Lakes on
Monday with a trailing cold front progressing through the mid MO
Valley. The cold front will serve as the focus for thunderstorm
development Monday afternoon and evening.

The early-day passage of the lead shortwave trough to our north
may result in the veering of low-level winds within the pre-
frontal warm sector, potentially reducing low-level hodograph
curvature and resultant SRH. Nonetheless, ample deep-layer
shear will combine with a moderately unstable air mass to
create a favorable environment for supercells capable of all
hazards. That notion is supported by various machine-learning
systems, which highlight far eastern NE and IA with some of the
highest severe-weather probabilities.

...Tuesday and Wednesday...

Surface high pressure is forecast to build through the region
Tuesday and Tuesday night, ahead of another frontal system,
which is expected to move into the area Wednesday night. As
such, the forecast will indicate a dry forecast Tuesday and
Tuesday night with increasing PoPs Wednesday afternoon into
Wednesday night.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1200 PM CDT Thu Apr 24 2025

A cluster of showers and thunderstorms has entered the region,
and is expected to slowly drift east-northeastward through this
afternoon and evening. The greater chance for thunderstorms this
afternoon is at KOMA and KLNK, though a brief thunderstorm
can't be ruled out at KOFK. This convection will reduce
visibilities at times, and as the rain moves further into the
region, ceilings will decrease to MVFR then VFR later this
evening. Ceilings are currently expected to improve around the
end of the current TAF period, though confidence on when exactly
is low and has been left of the TAFs for now.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.

&&

DISCUSSION...DeWald/Mead
AVIATION...DeWald
Hazardous weather outlook, Apr 24, 3:03 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
303 PM CDT Thu Apr 24 2025

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
303 PM CDT Thu Apr 24 2025

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Isolated severe storms are possible through 7 or 8 PM along and
south of I-80. Hail up to quarter size, locally damaging wind
gusts, a couple of brief tornadoes, and locally heavy rainfall
are all possible.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Thunderstorm chances return Sunday into Monday. There appears to
be increasing chances for severe weather Monday afternoon and
evening across southwest Iowa and southeast Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or Friday.

In the hours before

Local storm report, Apr 24, 4:07 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
407 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     Hail             2 SE Boys Town          41.23N 96.10W
04/24/2025  M0.50 Inch       Douglas            NE   Broadcast Media

&&
Local storm report, Apr 24, 4:14 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
414 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Hail             2 NNE Ralston           41.23N 96.02W
04/24/2025  E1.00 Inch       Douglas            NE   Public

&&
Local storm report, Apr 24, 4:18 PM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
418 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             2 N Ralston             41.23N 96.04W
04/24/2025  E1.25 Inch       Douglas            NE   Public

&&
Local storm report, Apr 24, 4:23 PM CDT, 59 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
423 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     Hail             2 E Omaha               41.26N 95.97W
04/24/2025  E1.00 Inch       Douglas            NE   Public

&&
Local storm report, Apr 24, 4:32 PM CDT, 50 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
432 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     Hail             2 SE Omaha              41.24N 95.99W
04/24/2025  M1.75 Inch       Douglas            NE   Public

&&
Local storm report, Apr 24, 4:55 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Omaha/Valley NE
455 PM CDT Thu Apr 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     Hail             2 NNW Council Bluffs    41.27N 95.87W
04/24/2025  M1.00 Inch       Pottawattamie      IA   Trained Spotter

&&

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:13 PM CDTSpecial Weather StatementOAXHarrison32 min
Apr 24, 5:22 AM CDTAreal Flood AdvisoryOAXFremont3 hr
Apr 24, 4:07 PM CDTSevere Thunderstorm WarningOAXPottawattamie38 min
Apr 24, 4:30 PM CDTTornado WarningOAXPottawattamie30 min
Apr 24, 4:32 PM CDTFlash Flood WarningOAXPottawattamie3 hr
Apr 24, 4:53 PM CDTSevere Thunderstorm WarningOAXPottawattamie37 min
Apr 24, 6:09 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie, Shelby36 min
Apr 24, 6:21 PM CDTSevere Thunderstorm WarningOAXPottawattamie24 min
Apr 24, 6:28 PM CDTTornado WarningOAXHarrison, Pottawattamie, Shelby32 min
Apr 24, 6:40 PM CDTSevere Thunderstorm WarningOAXPottawattamie23 min

Nearby

Tornado Warnings in Iowa, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.